A Answers (2)
Some supplements can upset your stomach. Iron supplements are especially likely to do this. If you have been prescribed iron supplements by your doctor, the supplements may come with a recommendation that you take them on an empty stomach, which helps your body absorb more iron. But some people can't do that without getting an upset stomach, so it may be better to take them with meals. Other supplements, such as calcium, on the other hand, are best taken with food.
In general, follow the instructions that come with your supplement, such as drinking enough water. If your supplement continues to upset your stomach, stop taking it. If you are taking it for a medical reason, let your doctor know it's causing you discomfort. He or she may be able to prescribe an alternative that is easier on your stomach.
First question you should ask yourself is “do I need these supplements?” I ask my patients to consider the world “supplement.” We supplement when something is deficient. We work on improving the diet and of course we supplement only with those nutrients that are missing or deficient. Second, if you are taking a mutli-vitamin/mineral supplement, make sure you need EVERYTHING in there.
Often (though not always) the offender is iron and if you do not need additional iron you should find a multi without it (or with less). Do not take supplements before bed, as lying down right after taking them can cause reflux or “heartburn” in some people, and most people do better taking supplements with foods, rather than on an empty stomach. If you are taking multiple supplements, try to divide them up so you are not taking them all at once. Lastly, you might try changing the format or the brand. Some people experience less nausea/GI disturbance with a liquid preparation (though they are often more expensive) than a pill, gelcap, or tablet.
Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.